Illinois, 2025

Tornadoes and Flood in Illinois, December 28, 2025

December 28, 2025 · NWS LOT · 14 events in 4 counties and zones

Severe thunderstorms moved across portions of central Illinois during the late morning of December 28th producing localized wind damage. Additional severe thunderstorms moved across parts of central Illinois during the afternoon producing additional wind damage and six tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe thunderstorms moved across portions of central Illinois during the late morning of December 28th producing localized wind damage. Additional severe thunderstorms moved across parts of central Illinois during the afternoon producing additional wind damage and six tornadoes. Heavy rain also caused localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 28, 6:15 AM CST, 4 hours 15 minutes earlier. Its key messages:

  • Showers and some thunderstorms likely areawide today. There is a threat of a few severe thunderstorms capable of damaging winds, mainly south of I-80 and east of I-55.
  • A wind advisory is in effect due to the expected powerful winds, gusting over 50 mph at times, tonight into Monday morning areawide.
  • Over northern Porter County, the winds advisory will likely be upgraded to a high wind warning today as damaging wind gusts of 50 to 65 mph are expected at times tonight and Monday morning near Lake Michigan.
  • Wind whipped snow showers and flurries are expected late tonight into Monday morning, especially north of I-88/I-290 where a coating to locally an inch of accumulation could result in hazardous travel.
  • Temperatures roughly south of I-80 and east of I-55 will briefly reach near record warm levels this afternoon, before a powerful cold front sends temps crashing tonight. Wind chills close to zero are expected Monday morning.
Area forecast discussion, Dec 28, 6:15 AM CST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
615 AM CST Sun Dec 28 2025

.KEY MESSAGES...

- Showers and some thunderstorms likely areawide today. There is
  a threat of a few severe thunderstorms capable of damaging
  winds, mainly south of I-80 and east of I-55.

- A wind advisory is in effect due to the expected powerful
  winds, gusting over 50 mph at times, tonight into Monday
  morning areawide.

- Over northern Porter County, the winds advisory will likely be
  upgraded to a high wind warning today as damaging wind gusts
  of 50 to 65 mph are expected at times tonight and Monday
  morning near Lake Michigan.

- Wind whipped snow showers and flurries are expected late
  tonight into Monday morning, especially north of I-88/I-290
  where a coating to locally an inch of accumulation could
  result in hazardous travel.

- Temperatures roughly south of I-80 and east of I-55 will
  briefly reach near record warm levels this afternoon, before a
  powerful cold front sends temps crashing tonight. Wind chills
  close to zero are expected Monday morning.

&&

.DISCUSSION...
Issued at 341 AM CST Sun Dec 28 2025

Through Monday:

No big changes to the forecast this morning as things are
generally on track with very active weather over the next 24
hours as a cyclone explosively deepens and moves across the
region today and tonight.

Fog:

Dense fog has been growing more widespread north of the warm
front lifting across the southern portions of the CWA early this
morning. Once rain begins, visibilities should improve some, but
until then felt it was prudent to issue a dense fog advisory
until 6 AM. Closer to 6 AM we will reassess whether some
portions of the advisory may need to be extended.

Showers/Thunderstorms:

Showers and thunderstorms will overspread a large portion of the
area early this morning. Objective analysis shows a reservoir
of MUCAPE over 1000 J/kg over northern MO with good agreement in
near term guidance in 500-1000 J/kg of MUCAPE spreading east-
northeastward across northern/central IL early this morning.
Given the low freezing levels and strong effective shear, storms
this morning will be capable of producing hail. Certainly
wouldn't rule out some marginally severe hail and perhaps the
need for a severe thunderstorm warning or two this morning as
far north of the I-80 corridor or perhaps a bit north of there.

While storm motion will be fast, record breaking high PWATs and
unseasonably strong instability means that thunderstorms this
morning will be capable of producing heavy rainfall. A WSW to
ENE oriented axis of heavy rainfall, possibly 1-2" could result
in mostly minor flooding of low lying and flood prone areas.
If the heavier rainfall rates occur in more urbanized areas,
there is a threat of some flash flooding developing, but
confidence is too low to justify a flood watch.

There will be fairly widespread showers and thunderstorms
continuing north of the slowly northward advancing warm front and
ahead of the surface low through early afternoon. To the south of
the warm front, there will be much less coverage of precipitation
and perhaps even some mixed filtered sunshine in the warm sector
of the cyclone, including into our southern CWA. Guidance is in
good agreement on advecting the low 60s dewpoints north into about
the SE 1/3 or so of our CWA ahead of the advancing cold front.
There are some slightly steeper mid level lapse rates (6.5-7C/km)
upstream over the Ozarks, which should advect overtop the record
warm and humid air mass in the warm sector. There is fairly strong
agreement among model guidance that an axis of 500-1000 J/kg of
MLCAPE will develop along and ahead of the cold front, including
into our southern CWA.

Assuming this magnitude of instability materializes as progged,
then there could be a corridor of locally higher chances of
severe convection. The shear profiles are progged to be quite
extreme, unsurprisingly given the explosively deepening cyclone,
which could pose a problem either in or near our CWA this
afternoon. By this afternoon across the northern portions of the
warm sector, guidance has >50kt winds below 1km, which could
easily result in even modest convection mixing this higher
momentum to the surface and producing damaging winds. The 0-1km
and 0-0.5km shear is progged to be extreme, so if any low
topped/mini supercells were to develop, they would pose a
tornado threat. The more likely scenario would seem to be a
developing QLCS near the cold front which could produce damaging
winds and some brief tornadoes associated with line embedded
mesovortices. The convective threat should push east of our CWA
by around or just before 00z.

Cool season, high shear-low CAPE severe events are notoriously
difficult to forecast and seemingly favorable set-ups can easily
fail to produce. Given the extreme shear, these type of set-ups
warrant close watching.

Synoptic Winds:

Sfc low is progged to deepen 20+ mb in just 18 hours and should
result in a very large and powerful wind field. The intense cold
air advection and resultant steep low level lapse rates combined
with the very strong pressures rises should result in frequent
gusts between 45-55 mph developing this evening and continuing
into at least early Monday morning. Not uncommon for winds to
overperform in these type of set-ups with bomb cyclones, so
there may well be some measured gusts up to 60 mph. Not
confident enough that those gusts will be widespread enough to
justify an upgrade to a high winds warning. This will likely be
a quickly developing situation this evening and it is possible
that a short fused upgrade to a high wind warning may be needed
for portions of our CWA.

The other concern is that northern Porter County, downwind of
Lake Michigan will likely experience fairly regular gusts of
50-65 mph tonight into Monday morning. Porter County will likely
need to be upgraded to a high wind warning.

Snow:

Wrap around snow is expected to make it into far northern IL
overnight into early Monday morning, mainly north of the
I-88/I-290 corridors. The snow will be wind whipped and given
the rapidly falling temperatures, will likely immediately stick
to untreated roads. Amounts don't look to be very much, probably
less than an inch for most areas, but sometimes the biggest
travel problems/accidents can occur with seemingly innocuous
minimal snows like where impacts of such small snowfall amounts
can be easily underestimated by drivers. Also, worth noting that
rain will have long since washed away any prior road treatment.

Flash Freeze:

Temperatures will rapidly fall tonight, 20 or more degrees in
just a couple/few hours. Very strong winds very often dry out
pavement quickly enough to prevent widespread "black ice"
problems, however these type events are notoriously difficult to
predict. In addition, areas that pick up heavy rainfall today
could see areas of standing water in low spots or poor drainage
areas on roads freeze tonight creating a hazard.

- Izzi

Monday night through Sunday:

The upper level low that is driving this weekend's weather will be
over Quebec by Monday night. Another upper level low is expected to
drop southward from Hudson Bay Monday night through Tuesday. While
these two upper level lows phase with each other, impacting the
weather out east, it will send a series weak disturbances extending
back over Lake Michigan that could provide a couple additional
rounds of wintry precipitation. Unfortunately, models are showing
little agreement providing lower confidence in the details.

The first weak disturbance drops southward out of Canada on Tuesday.
The Euro ensemble has a surface low in south-central Canada dropping
into northern Minnesota before weakening as it moves from the
Minnesota arrowhead to Michigan's western mitten. The GEFS meanwhile
has a weaker wave and a more eastern track. For now, kept snow out
of the forecast. Maybe some flurries or light snow is possible
for areas closer to Lake Michigan, but unless models shift more
westward, dry conditions should prevail.

Models have shown some decent agreement that as the previously
mentioned upper lows phase around each other Tuesday night into
Wednesday, they will slowly retrograde westward into Ontario with
a strengthening 300 mb 100+ knot jet and a reflected deepening
surface cyclone. With a weak mid level wave dropping southward, a
surface cold front is expected to pass over the area on Wednesday
with much more robust cold air advection behind the front. No
changes were made to the PoPs as latest NBM run keeps chances for
snow for much the area. There is still plenty of model
disagreement on exact timing and snow amounts. And while current
indicators are that it does not have a signature of a major snow
storm, it could provide a coating on the ground. Holiday revelers
may expect some snow falling down as 2025 runs out of time.

Temperatures will feel much more winter like through the week. As
northwest winds persist through Monday night into Tuesday morning,
single digits to low teens are expected in the morning with wind
chills at or just under zero degrees F. High temperatures are
expected in the 20s to just below freezing Tuesday and Wednesday.
New Years Day looks to be a chilly one as temps drop once again
behind the front. The NBM is suggesting solidly in the 20s for
highs, but that might be biased by the GFS/GEFS having no snow,
whereas the Euro suite is advertising highs in the teens (a likely
result "if" there is a coating of snow on the ground).

Temperatures are expected to climb slowly back into the upper 20s
and low 30s for the end of the week/weekend. There is a chance for
another winter system that could bring some more precip to the area,
potentially on Sunday, but models are not showing a lot of agreement
at this distance to have great confidence.

DK

&&

.AVIATION /12Z TAFS THROUGH 18Z MONDAY/...
Issued at 615 AM CST Sun Dec 28 2025

Key Aviation Messages for the current TAF period:

- VLIFR conditions due to fog, gradually lifting to LIFR/IFR
  this morning as rain overspreads the area

- SHRA expected today with embedded TS likely. Localized gusty
  winds possible within SHRA/TS. Brief break in rain early this
  evening.

- A cold front will usher in strong westerly winds with wind
  gusts in excess of 40 knots

- Sharply falling temps lead to snow showers overnight

Widespread dense fog this morning north of a KVYS to KMDW line.
As a warm front continues to inch northward, steady improvements
in vis are expected as rain starts to overspread the area. For
regional terminals south of the warm front, there is a chance
for VFR cigs late this morning with the continued rain, but most
areas, including the Chicago Metro, will likely see prevailing
IFR cigs/vis with a chance of LIFR conditions through the
morning.

As a surface low moves over northern Illinois today, instability
will increase to allow for embedded thunderstorms to develop.
Any strong showers and thunderstorms will have the ability to
produce locally gust winds, that will most likely be out of the
southwest (in contrast to the light southeast winds when storms
are not present). Cigs may lift with the showers toward high
end IFR, but confidence in periods of MVFR cigs was too low to
add it to the TAF.

There is a chance for some breaks in the precipitation late
this afternoon/early evening with some steady improvement in
both cigs and vis. However, there is moderate confidence in the
timing of a cold front passing through that will switch the
winds around to the west and increase gusts over 30 knots. As
the surface low deepens even further this evening, gusts will
increase in excess of 40 knots.

Behind the cold front, temperatures will plummet. With moisture
wrapping around the low, chances for snow/snow showers are
expected after midnight with reductions in vis down to IFR
levels. Snow accumulations are generally expected to be less
than an inch, but prepare for any snow to be whipped around due
to the strong winds.

DK

&&

.MARINE...
Issued at 1130 PM CST Sat Dec 27 2025

- Gale Warning in effect from 6 PM Sunday to 10 PM Monday from
  Winthrop Harbor IL to Gary IN.

- Storm Watch remains in effect from Gary IN to Michigan City
  IN, from 6 PM Sunday to 3 PM Monday.

Areas of dense fog are expected into Sunday morning across the
nearshore, with a Marine Dense Fog Advisory in effect until 10
AM Sunday.

A powerful cold front will sweep across the lake late Sunday,
resulting in a rapid increase to gale force west-southwest
winds. There's some concern that these winds could start a bit
earlier than the current 6 PM start time of the gale warning and
storm watch. As low pressure continues to rapidly deepen near
Lake Huron Sunday night into early Monday, westerly winds will
further increase. Confidence in occurrence and duration of storm
force speeds/gusts is highest for the southeast portion of the
lake and hence held onto a Storm Watch there (Gary to MI City)
in coordination with WFO Northern Indiana.

Freezing spray will also be possible early Monday morning and
continue into Monday night as air temperatures are expected to
be in the lower 20s and possibly into the teens.

Castro/CMS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Dense Fog Advisory until 6 AM CST early this morning for
     ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-
     ILZ013-ILZ020-ILZ103-ILZ104-ILZ105-ILZ106.

     Wind Advisory from 6 PM this evening to 3 PM CST Monday for
     ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-
     ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-
     ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108.

IN...Wind Advisory from 6 PM CST /7 PM EST/ this evening to 3 PM
     CST /4 PM EST/ Monday for INZ001-INZ002-INZ010-INZ011-
     INZ019.

LM...Dense Fog Advisory until 10 AM CST this morning for the IL and
     IN nearshore waters.

     Gale Warning from 5 PM this afternoon to 6 PM CST Monday for
     the IL nearshore waters.

     Storm Warning from 6 PM this evening to 3 PM CST Monday for
     the IN nearshore waters.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Dec 28, 5:26 AM CST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
526 AM CST Sun Dec 28 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-291130-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
526 AM CST Sun Dec 28 2025 /626 AM EST Sun Dec 28 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Significant Fog Risk.
  Limited Thunderstorm Risk...with an associated:
     Level 2 of 5 Damaging Wind Risk...up to 65 mph.
     Level 1 of 5 Tornado Risk.
  Limited Flooding Risk.
  Elevated Non Thunderstorm Wind Risk.
  Limited Snow Risk.

DISCUSSION...

Areas of dense fog are expected this morning, especially early
and mostly confined to areas north of I-80.

Isolated to scattered thunderstorms are expected this morning into
the afternoon hours. Thunderstorms this morning will be capable of
producing cloud to ground lightning, heavy downpours which could
result in minor flooding, and hail, mostly less than an inch in
diameter. Additional scattered thunderstorms are expected this
afternoon, especially southeast of a Chicago to LaSalle Peru line.
Some of these thunderstorms could be severe, capable of producing
damaging winds to 65 mph as well as a low threat of a couple of
tornadoes.

Strong west winds are expected tonight with gusts of 45 to 55 mph.
Gusts of 50 to 65 mph are expected along the Indiana Lake
Michigan shore, mainly east of Gary.

Snow showers are expected from late evening into the overnight
hours tonight, especially north of Interstates 88 and 290. While
accumulations tonight should generally be less than an inch, even
a coating of snow on roadways will result in hazardous travel.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Elevated Non Thunderstorm Wind Risk during the day.
  Moderate Lakeshore Flood Risk Indiana shore east of Gary.
Wednesday...
  Limited Snow Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed between 2 PM and 6 PM this afternoon.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east northeast at 50 to 60 mph.

LMZ740>745-291130-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
526 AM CST Sun Dec 28 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Fog Risk this morning.
  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Thunderstorm Wind Gust Risk...up to 50 kt.
  Storm force winds and extremely hazardous waves tonight.
  Elevated Freezing Spray Risk late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Storm force winds and extremely hazardous waves.
  Elevated Freezing Spray Risk.
Tuesday through Thursday...
  Hazardous conditions for small craft are likely at times.

- Izzi

Visit us at www.weather.gov/chicago

In the hours before

Local storm report, Dec 28, 9:25 AM CST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
925 AM CST Sun Dec 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     Rain             Peotone                 41.33N 87.79W
12/28/2025  M1.30 Inch       Will               IL   CO-OP Observer

            Storm total 1.30 inches so far with 1.21
            inches since 7 am.

&&

The radar

The Lincoln radar (KILX), 96 km away, was scanning. The volume nearest the first event began at 16:29 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 tornado, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Livingston

When
December 28, 10:30 AM CST to 10:31 AM CST
Where
Livingston County, Fairbury
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.750, -88.520

Several utility poles were blown down. A farm outbuilding had its roof torn off and sustained siding damage.

Thunderstorm Wind, Livingston

When
December 28, 10:34 AM CST
Where
Livingston County, 2.24 mi WNW of Forrest
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.761, -88.450

A shed was torn off its foundation and a swingset was twisted and demolished. Multiple utility poles were blown down on N 2500 East Road.

Thunderstorm Wind, Livingston

When
December 28, 10:34 AM CST
Where
Livingston County, 1.58 mi W of Forrest
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.748, -88.440

Utility poles were blown down 1 to 2 miles west of Forrest.

Thunderstorm Wind, Livingston

When
December 28, 10:36 AM CST to 10:38 AM CST
Where
Livingston County, 0.59 mi NW of Forrest to 0.51 mi NE of Forrest
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.756, -88.418

A NWS damage survey confirmed a concentrated area of straight line winds with estimated peak winds of 80 mph occurred in and west of Forrest. These strong winds blew off a portion of the roof of a junior high school gymnasium. Numerous trees and utility poles were blown down. At least one shed was damaged.

Flood, Kankakee

When
December 28, 11:15 AM CST to 4:00 PM CST
Where
Kankakee County, 1.85 mi NW of Manteno to 1.8 mi WSW of Manteno
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.265, -87.859

Multiple reports of street and yard flooding in Manteno were shared on social media.

Tornado, Livingston

When
December 28, 2:52 PM CST to 2:53 PM CST
Where
Livingston County, 1.46 mi WNW of Pontiac to 1.03 mi NNW of Pontiac
Rating
EF1
Path length
0.95 mi
Path width
125 yd
Reported by
NWS Storm Survey
Coordinates
40.888, -88.656

A tornado with peak winds of 90 mph touched down just south of 4H Park Road on the northwest side of Pontiac and immediately moved northeast across the Motorola and Vermillion Estates Subdivisions. The tornado caused roofing and siding damage to a number of houses, apartments and manufactured homes. Two houses had large portions of roofing blown off, leave the attics exposed. The tornado crossed Route 23 and produced additional siding and fascia damage to a few manufactured homes in the Redwood mobile home park before ending north of E 1830 North Road. The tornado also damaged several trees along its path.

Thunderstorm Wind, Livingston

When
December 28, 2:54 PM CST
Where
Livingston County, 0.56 mi N of Pontiac
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.888, -88.630

A large tree limb was blown down onto North Mill Street.

Thunderstorm Wind, Livingston

When
December 28, 3:17 PM CST to 3:18 PM CST
Where
Livingston County, Cullom to 0.41 mi E of Cullom
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.880, -88.270

Multiple large tree limbs were blown down on the east side of Cullom. A video shared via broadcast media showed a brief burst of strong winds blowing tree debris around.

Tornado, Iroquois

When
December 28, 3:31 PM CST to 3:34 PM CST
Where
Iroquois County, 6.16 mi WNW of Ashkum to 4.01 mi W of Clifton
Rating
EF0
Path length
2.6 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
40.924, -88.052

A tornado with estimated peak winds of 80 mph touched down just southeast of the intersection of N 400 East Road and E 2900 North Road, west of Clifton. Three utility poles were snapped as the tornado moved northeast across E 2900 North Road. Roofing material was peeled off of a house and trees were damaged at the intersection of N 500 East Road and E 2900 North Road. As the tornado crossed N 600 East Road and E 2950 North Road, two farm outbuildings had portions of their roofs ripped off at the same property. Additional tree damage was noted. The tornado lifted before reaching N 700 East Road.

Tornado, Ford

When
December 28, 3:31 PM CST to 3:32 PM CST
Where
Ford County, 2.12 mi SSW of Gibson City to 1.7 mi S of Gibson City
Rating
EF0
Path length
0.85 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
40.441, -88.381

A tornado with estimated peak winds of 85 mph touched down just southwest of the intersection of E 300 North Road and N 450 E Road. The tornado crossed the intersection and peeled a west-facing section of metal roof eastward off an agricultural office building. While no condensation funnel was evident, eyewitnesses reported visible rotation in the clouds passing over the facility and debris from the impacted building getting lofted and swirled around in the air before being deposited in a field east of the facility where the tornado ended. This was the only damage reported from this tornado.

Tornado, Iroquois

When
December 28, 3:40 PM CST to 3:51 PM CST
Where
Iroquois County, 1.52 mi ENE of Clifton to 2.62 mi NNW of Papineau
Rating
EF1
Path length
9.5 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
40.939, -87.903

A tornado with peak winds of 95 mph touched down in a field approximately two miles east of Clifton. In the first few minutes of its lifespan, the tornado largely remained over open fields and may have briefly lifted as little damage was observed west of Route 45. The tornado began to strengthen as it moved northeast and at the intersection of N 1600 East Road and E 3100 North Road, a sizable portion of an eastward facing roof of a house was torn off and deposited in a downstream field. Several trees at this property were damaged including one pine tree whose top half was snapped off and tossed nearly 100 yards to the east. At an adjacent property, a barn was shifted off of its foundation and had a portion of its roof peeled off.

As the tornado reached the Iroquois River, it tore the roof off of a garage and peeled roofing material off of a house at a property next to the river. Extensive tree damage was noted at this property and just to the east along the river, where multiple trees were uprooted and dozens of trees lost limbs. The tornado weakened a bit east of the Iroquois River, but continued to cause tree damage as it approached and crossed N 1800 East Road. A residence along N 1900 East Road and two additional barns along N 2000 East Road were damaged by the tornado. The tornado lifted southwest of St. Anne, shortly after it tipped over an irrigation pivot.

Tornado, Iroquois

When
December 28, 3:41 PM CST to 3:46 PM CST
Where
Iroquois County, 2.39 mi SSE of Chebanse to 4.49 mi ESE of Chebanse
Rating
EF0
Path length
3.4 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
40.969, -87.889

A tornado with peak winds of 85 mph touched down just west of N 1300 East Road near Langan Creek, northeast of Clifton producing minor tree damage. Little to no damage was observed as the tornado moved across open farm fields on either side of Route 45. The tornado peeled roof shingles off a house and damaged multiple farm outbuildings along N 1500 East Road, just north of E 3200 North Road. A barn was blown off of its foundation, while a garage collapsed entirely. The tornado lifted before reaching the Iroquois River as no damage was observed to the tree line along the river.

Tornado, Iroquois

When
December 28, 3:53 PM CST to 3:59 PM CST
Where
Iroquois County, 2.91 mi SW of Martinton to 2.24 mi E of Martinton
Rating
EFU
Path length
4.9 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
40.896, -87.766

Storm spotters and chasers captured footage of a funnel cloud south of Martinton that lasted several minutes. Photos and video showed that the funnel cloud was intermittently in contact with the ground as it moved northeast across open fields between N 1900 East Road and N 2400 East Road. The last footage of the funnel cloud was captured around 15:59 CST as it dissipated east of Martinton, south of E 2800 North Road. There was no known damage from this tornado.

Thunderstorm Wind, Iroquois

When
December 28, 4:06 PM CST
Where
Iroquois County, 5.42 mi NE of Donovan
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.931, -87.541

A tree was blown down near the intersection of E 2880 North Road and N 3100 East Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyThe tornado archive for Illinois, 2025Warnings in Illinois, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1304450, 1304452, 1304453, 1304454, 1304455, 1304672, 1304456, 1304457, 1304673, 1304674, 1304678, 1304685, 1304686, 1304688.